|Some women taking Plan B One‑Step may have changes in their period, such as spotting or bleeding before their next period. If your period is more than a week late, it’s possible you might be pregnant. Get a pregnancy test and follow up with your healthcare professional.|
I had unprotected sex and took a Plan B One Step as soon as possible. I got my period a week early, it only lasted two days, and I just got it again today (that’s when it was supposed to happen). I have absolutely no idea what is going on with my body right now, and it’s freaking me out. What’s happening?
Unexpected changes to your period can be scary, especially if you’ve had unprotected sex and aren’t sure what’s up with your body. But it sounds like you’re just experiencing some normal side effects of emergency contraception (also known as the morning-after pill or Plan B), so try not to stress out.
Some irregular bleeding — also known as spotting — can happen after you take the morning-after pill. It’s also normal for your period to be heavier or lighter, or earlier or later than usual after taking EC. But once you get your period after taking emergency contraception (EC), that's a sign that you’re not pregnant.
We’ve explained why these side effects occur, how common they are and the steps that you can take to manage them in more detail below.
Why the Morning-After Pill Can Cause Bleeding
Some women may experience light bleeding, known as spotting, after using the morning-after pill. The morning-after pill can also affect some womens’ periods, meaning you might get your period earlier or later than you normally would.
Some women experience an early or late period after taking the morning-after pill. However, if there is a delay in the onset of your expected period, you should take a pregnancy test as soon as possible.
In order to explain why the morning-after pill can cause bleeding, we need to look at how the pill works to prevent pregnancy in the first place.
As we mentioned earlier, there are two different types of morning-after pill currently available in the United States. The first, ella, contains the active ingredient ulipristal acetate. The second, available as Econtra EZ, Plan B One-Step or other names, contains levonorgestrel.
Despite containing different active ingredients, both types of morning-after pill work similarly to prevent pregnancy.
When you take the morning-after pill, the ingredients in the medication suppress luteinizing hormone (LH), which delays or inhibits ovulation. This significantly reduces the risk of your partner’s sperm coming into contact with the egg and fertilizing it, which would normally lead to pregnancy.
The morning-after pill may also prevent a fertilized egg from successfully attaching to the lining of your uterus (a process called implantation), further reducing your risk of becoming pregnant even if your partner’s sperm comes into contact with an egg.
The same hormones (or, in the case of ella, a selective progesterone receptor modulator) that make the morning-after pill effective at preventing you from becoming pregnant can also lead to changes in your menstrual cycle.
After you take either type of morning-after pill, you may experience spotting — a form of light and irregular bleeding that occurs outside your normal period.
Because the morning-after pill affects the ovulation process, it could also cause you to start your period earlier or later than normal. When you get your period, it may be heavier or lighter than it normally is, or last for a longer or shorter amount of time.
How Common Is Bleeding From the Morning-After Pill?
Some degree of spotting is a common side effect of the morning-after pill. It’s also very common to experience changes in your menstrual cycle such as those listed above.
As such, there’s generally no need to worry if you experience light bleeding or an unusually mild or heavy period after you use either type of morning-after pill.
According to data from the World Health Organization, approximately 30 percent of women who use the levonorgestrel morning-after pill experience some degree of bleeding within seven days, with up to 13 percent experiencing a delay of more than 7 days to their menstrual cycle.
Among women who used ella, FDA data indicates that approximately nine percent of reported intermenstrual bleeding after using the pill, with 19 percent reporting a delay of more than seven days to their menstrual cycle.
Seven percent of the women who took ella reported getting their period more than seven days earlier than normal.
In short, if you experience spotting after using the morning-after pill, or get your period earlier or later than normal, you’re not alone. In fact, bleeding and changes to your period are some of the most common side effects of either type of morning-after pill.
How to Treat Bleeding From the Morning-After Pill
Most of the time, there’s no need to do anything if you experience bleeding or an unusually late or early period after using the morning-after pill.
If you’re worried about spotting or a heavy period after using the morning-after pill, it can help to keep some extra tampons, sanitary napkins or other menstrual hygiene products on hand.
If you have an unusually heavy or uncomfortable period after using the morning-after pill, using over-the-counter pain relief is usually fine. Pain relief medications like ibuprofen (Advil®, Motrin® or Nuprin®) can help to ease menstrual cramps and, in some cases, lighten blood flow.
If you’re worried about persistent or excessive bleeding after using the morning-after pill, make sure to call your healthcare provider.
Finally, if it’s more than seven days after the date at which your period normally begins and your period has yet to start, or if you only get a very light or short period after using the morning-after pill, you may be pregnant and should seek advice from your healthcare provider .
Some women experience bleeding after using the morning-after pill. This type of bleeding is called spotting, and it’s a fairly common side effect that’s caused by the effects of the active ingredients in the pill on your reproductive system.
It’s also common to experience some changes in your next period after taking the morning-after pill. These usually only affect you for one menstrual cycle, meaning your period should go back to normal in the future.
How many days after Plan B do you bleed?
Timing: Any bleeding from the morning after pill will start within a few days after taking it. Duration: If you do bleed, it will only last a day or two, or occasionally slightly longer.
Is bleeding a week after Plan B normal?
It's also very common to experience changes in your menstrual cycle such as those listed above. As such, there's generally no need to worry if you experience light bleeding or an unusually mild or heavy period after you use either type of morning-after pill.
Is it normal to bleed 6 days after taking the morning after pill?
It is not unusual for the morning after pill to cause irregular bleeding. You may notice some spotting or unusual bleeding, which may persist until your next period. You don't need to worry about the bleeding unless it becomes excessive or if it doesn't stop.